Many ICU patients may have either an existing primary neurologic disease or have a condition that secondarily affects the neurologic system (eg, hypoglycemia, hypokalemia, hypernatremia). In addition, ICU patients are commonly exposed to a variety of medications that can affect the neurologic system, such as analgesics (eg, opioids, tramadol), prokinetic medications (eg, metoclopramide), antibiotics (eg, metronidazole), and sedatives (eg, acepromazine, trazodone, benzodiazepines, α2 agonists).
Trazodone and tramadol are commonly used drugs for which use has increased substantially in the last several years. Trazodone is a serotonin antagonist and reuptake inhibitor and has several reported mechanisms of action.28 When combined, these drugs can cause serotonin syndrome (Figure 3), a condition characterized by GI signs (eg, vomiting, diarrhea), cardiorespiratory signs (eg, dyspnea, arrhythmias), and neurologic signs (eg, seizures, hyperthermia, hyperesthesia, depression, vocalization, ataxia, coma). Although serotonin syndrome has not been reported with coadministration of trazodone and tramadol in animals, it has been observed in humans when both trazodone and tramadol are used in combination with opioids and other serotonin and norepinephrine reuptake inhibitors—occasionally with lethal consequences.29-31